Pennsylvania, 2019

Damaging Wind in Pennsylvania, July 11, 2019

July 11, 2019 · NWS CLE · 1 event in 1 county or zone

Isolated severe thunderstorms moved from eastern Ohio into northwest Pennsylvania which blew down some trees in Crawford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Isolated severe thunderstorms moved from eastern Ohio into northwest Pennsylvania which blew down some trees in Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 11, 1:03 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 11, 1:03 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
203 PM EDT Thu Jul 11 2019

.SYNOPSIS...
A cold front will move east across the area today. High pressure
will build east into the Ohio Valley through Saturday. A cold
front will slide south across the area Saturday afternoon and
become nearly stationary Saturday night. The front will then
move south Sunday as a cold front again. High pressure will
build east across the lower Great Lakes Sunday night followed by
a strong warm front Monday night. A ridge of high pressure will
build north across the local area Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Forecast holds for the rest of the afternoon. Bulk of
thunderstorm activity along and east of I-71. Previous
discussion follows.

An upper level trough will move east across the area today with
a surface low pressure system over northern Ontario, Canada.
Well ahead of the front, temperatures will top out in the upper
80s to near 90 degrees again today. Along with the heat will
come higher dewpoint readings in the upper 60s to lower 70s. The
greatest instability will occur over the eastern third of the
forecast area this afternoon due to the later timing of the cold
front approaching from the west. The extreme east is under a
slight risk for severe thunderstorms with the main threats being
mostly thunderstorm wind damage. Western portions of the area
may escape this round of precipitation and be on the dry side
today as front moves through that area this morning. After
frontal passage, the precipitation threat will come to an end as
high pressure begins to build east. The high will bring fair
weather and slightly cooler temperatures to the area tonight and
again on Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
High pressure will build east across the region Friday night through
most of the day Saturday, providing dry conditions across the
region. A weak cold front will drop south into the area late
Saturday afternoon through Saturday night, bringing a low chance of
showers and thunderstorms. The front pushes south of the area by
Sunday morning, and will remain just south of the area through
Sunday night, with perhaps a slight chance of a shower or storm
across the far southern part of the forecast area Sunday.
Temperatures will be seasonable in the mid to upper 80s Saturday,
and a few degrees cooler on Sunday.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
.SYNOPSIS...
A cold front will move east across the area today. High pressure
will build east into the Ohio Valley through Saturday. A cold
front will slide south across the area Saturday afternoon and
become nearly stationary Saturday night. The front will then
move south Sunday as a cold front again. High pressure will
build east across the lower Great Lakes Sunday night followed by
a strong warm front Monday night. A ridge of high pressure will
build north across the local area Tuesday.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Thunderstorms, some strong, will be targeted in the vicinity of
ERI/YNG/CAK for mid afternoon. Thunderstorm threat will lessen
after about 21Z. A cold front has passed a Port Clinton to
Findlay line as of 18Z and will progress east with a wind shift
to the west- northwest through early evening. VFR conditions
follow in the immediate wake of the front. Overnight we may get
some MVFR ceilings develop closer to morning.

OUTLOOK...Non-VFR possible in scattered thunderstorms Saturday
evening.

&&

.MARINE...
A cold front will work south to the lake by this afternoon and will
cross the lake tonight. Winds will become northerly behind the front
in the 10-15 knot range, and for now will likely remain below small
craft advisory conditions. Winds will subside through the night and
become more northwesterly by Friday. High pressure will build across
the lake Friday and Friday night before another cold front moves
south towards the lake Saturday and across the lake Saturday
evening. Southwest winds will increase ahead of the front Saturday
before becoming northerly Saturday night into Sunday. Light winds
will persist into the early part of next week with high pressure
overhead.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy/Oudeman
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Oudeman
MARINE...Greenawalt
Hazardous weather outlook, Jul 11, 8:39 AM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
939 AM EDT Thu Jul 11 2019

LEZ061-142>149-162>169-OHZ003-006>013-017>021-027>031-036-037-047-
089-121345-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-Seneca-
Huron-Medina-Summit-Wyandot-Crawford-Richland-Ashland-Wayne-Marion-
Morrow-Knox-Ashtabula Lakeshore-
939 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-022-023-032-033-038-PAZ001>003-121345-
Ashtabula Inland-Portage-Trumbull-Stark-Mahoning-Holmes-
Northern Erie-Southern Erie-Crawford-
939 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms today. The main threat
will be damaging thunderstorm wind gusts. These storms also have the
potential for locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 11, 12:39 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
139 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     3 WSW MANTUA            41.26N 81.28W
07/11/2019                   PORTAGE            OH   LAW ENFORCEMENT

            SEVERAL TREE LIMBS DOWN.

&&
Local storm report, Jul 11, 1:08 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
208 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     3 SSE MANTUA            41.24N 81.21W
07/11/2019                   PORTAGE            OH   PUBLIC

            FALLEN TREE ON I-80 EB BETWEEN PORTAGE AND
            RT 44.

&&

RC
Local storm report, Jul 11, 1:25 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
225 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND DMG     6 ESE RAVENNA           41.13N 81.15W
07/11/2019                   PORTAGE            OH   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD.

&&
Local storm report, Jul 11, 1:29 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
229 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND DMG     STREETSBORO             41.24N 81.34W
07/11/2019                   PORTAGE            OH   PUBLIC

            ROOF BLOWN OFF BUSINESS ON SR 14. IMAGE
            RETRIEVED FROM SOCIAL MEDIA.

&&

RC
Local storm report, Jul 11, 1:44 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
244 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     SUGAR BUSH KNOLLS       41.20N 81.34W
07/11/2019                   PORTAGE            OH   LAW ENFORCEMENT

            SR 43 FROM KENNEDY TO TWIN LAKES CLOSED DUE
            TO TREES DOWN ON ROADWAY.

&&

RC
Local storm report, Jul 11, 1:47 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
247 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     6 SSE CRAIG BEACH       41.04N 80.93W
07/11/2019                   MAHONING           OH   FIRE DEPT/RESCUE

            TREE DOWN ON ROAD.

&&

The radar

The Cleveland radar (KCLE), 123 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 11, 2:05 PM EST
Where
Crawford County, 1.32 mi SSE of Linesville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.653, -80.420

A few trees were blown down near Linesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845317.